Nexium and Prilosec: Osteoporosis, Heart Attacks, Malnutrition – and Now, Stomach Infections | Levin Papantonio - Personal Injury Lawyers

Nexium and Prilosec: Osteoporosis, Heart Attacks, Malnutrition – and Now, Stomach Infections

A recent study published last month in the British Journal of Clinical Pharmacology has provided further evidence of what health science experts have long suspected: frequent use of proton pump inhibitors such as Nexium and Prilosec can increase the risk of stomach infections, particularly those caused by bacteria such as clostridium difficile and campylobacter. Symptoms of both of these bacteria can result in abdominal pain and diarrhea. However, in some cases, a c. diff. infection can be serious, and even fatal; of some 500,000 people in the U.S. who contracted the infection in 2011, nearly 30,000 died within a month.

The researchers found that by suppressing the production of stomach acid, some patients become more susceptible to gastrointestinal infections. This concern has been expressed by the FDA and the U.S. Centers for Disease Control for several years.

The British study included approximately 565,000 adult patients from the city of Tayside, Scotland. Two groups were studied. The first group regularly took PPIs for heartburn, while the second group used a different type of antacid, known as an H2 receptor agonist. The researchers found that patients using PPIs were as much as 3.7 times as likely to contract serious gastrointestinal infections. That danger increased for hospital patients, whose risk factor was up to 4.5 times greater than normal. Their conclusions:

The results suggest that community prescribed acid suppression medicines were associated with increased rates of C. difficile and Campylobacter positive gastroenteritis in both the community and hospital settings.”

The sale of PPIs like Nexium and Prilosec represent a huge revenue stream for the manufacturers; sales of Nexium alone totaled over $5.5 billion in 2013 alone. While occasional, short-term use of PPIs pose little in the way of problems, many patients use them on a regular basis, putting them at risk for a range of potentially serious health problems. In addition to bacterial infections, these side effects can include kidney damage, stroke, Alzheimer's and fluid buildup in the abdomen, in addition to those mentioned above.